Illinois, 2016Hail and Damaging Winds in Illinois, July 19, 2016
July 19, 2016 · NWS PAH · 3 events in 2 counties and zones
An isolated severe thunderstorm occurred over extreme southern Illinois. The storm popped up in the hot and humid air mass to the south of a weak cold front over central Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm occurred over extreme southern Illinois. The storm popped up in the hot and humid air mass to the south of a weak cold front over central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 10:57 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 19, 10:57 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 AM CDT TUE JUL 19 2016
.UPDATE...
Issued at 1157 AM CDT Tue Jul 19 2016
Nice cu field has developed roughly over the southern half of the
region, and some isolated showers are beginning to develop out of
it. Look for continued development through southeast Missouri, the
southern tip of Illinois and the Purchase and Lakes area of
Kentucky through mid-afternoon. There is little shear, so look for
individual showers and storms to be short-lived. However, given
the considerable surface-based CAPE, a few very localized
damaging wind events cannot be ruled out.
The AVIATION section has been updated for the 18Z TAF issuance.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 250 AM CDT Tue Jul 19 2016
Big story will continue to lie with the heat...which will
gradually spread east across the eastern half of the forecast
region with time. Will hold off on heat advisory east for today,
as most of those areas should stay in the 100 to 105 range. Will
handle with SPS for now. However, will continue heat advisory west
of a Mayfield, KY to Mt Vernon, IL line. May even need to upgrade
much of this area to Excessive Heat Warning a future packages as
it is beginning to look as though we could have 4 or more
consecutive days with heat indices of 105 or greater.
Will leave mention of isolated storms in most locations for the
next day or so, until the upper ridge really builds in on Thu.
However, most locations will stay rainfree. If isolated storms do
manage to develop with temps in the mid 90s, would need to monitor
for some damaging wind gust potential.
.LONG TERM...(Friday through Monday)
Issued at 250 AM CDT Tue Jul 19 2016
The medium range models were in decent agreement until about Day 6
and 7. Ensemble means suggest perhaps the deterministic 12Z/00Z
ECMWF was the odd model out with a significant mid level shortwave
diving through the upper Midwest by Sunday, vanquishing the dominant
mid/upper ridge over us. However, the deterministic 00Z GEM seemed
to support the ECMWF scenario, at least part way. The 00Z GFS
solution had the shortwave damped out more, farther north, and
faster, and thus the southern CONUS ridge holds up better.
Interestingly, the ECMWF/GFS MOS temp guidance was quite similar for
Sunday and Monday, though the ECMWF was warmer for Friday/Saturday.
For this forecast, we will continue to forecast heat advisory
criteria Friday and Saturday, with slowly decreasing heat and
humidity starting Sunday.
Despite the differences in the mid level features, an induced
surface low pressure trof depicted by the models should create a
wind shift in the PAH forecast area sometime Sunday night/early
Monday. It does appear that PoPs will ramp up from almost nil to
chance/slight chance by Sunday (Day 6) as the frontal boundary
approaches the PAH forecast area, providing focus for convection in
the unstable atmosphere in place. Plentiful warm air aloft will
limit mid level lapse rates, though low level rates will be steep.
This means we should see mainly isold pulse showers/tstms in the
weak shear atmosphere, outside of a possible well-developed MCS.
The limited PoPs should translate through the southernmost reaches
of the PAH forecast area Sunday night/Monday. After highs in the
upper half of the 90s Friday and Saturday, a slightly cooler/drier
air mass behind the front should provide comparatively tolerable
highs near 90, mainly east of the MS River.
&&
.AVIATION...
Issued at 1157 AM CDT Tue Jul 19 2016
Although some isolated convective development is underway along
the southern border of the area, not sure how much coverage there
will be, so will need to update KCGI and KPAH if SHRA/TSRA develop
nearby this afternoon. There is some evidence of convection trying
to move south into/through our region tonight, but odds are too
low to mention anywhere at this time. Will insert MVFR fog at all
sites for a few hours straddling sunrise. Certainly cannot rule
out lower conditions, especially given what happened this morning.
Winds will be light and variable throughout the period.
&&
.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 7 PM CDT Wednesday for ILZ075-080-081-084-
085-088-089-092>094.
MO...Heat Advisory until 7 PM CDT Wednesday for MOZ076-086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 7 PM CDT Wednesday for KYZ001>006.
&&
UPDATE...DRS
SHORT TERM...GM
LONG TERM...DB
AVIATION...DRSHazardous weather outlook, Jul 19, 2:37 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CDT TUE JUL 19 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
337 AM CDT TUE JUL 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR THE WESTERN HALF OF THE
REGION. PLEASE CONSULT THE ADVISORY PRODUCT FOR DETAILS.
ISOLATED...HEAT BREAKING THUNDERSTORMS WITH GUSTY WINDS CANNOT BE
RULED OUT THIS AFTERNOON. HOWEVER...MOST LOCATIONS WILL STAY
RAINFREE AND HOT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN EXTENDED PERIOD OF EXTREME HEAT AND HUMIDITY IS FORECAST
THROUGH AT LEAST NEXT SATURDAY. TRIPLE DIGIT HEAT INDEX VALUES
WILL BE POSSIBLE EACH AFTERNOON. A HEAT ADVISORY IS ALREADY IN
EFFECT THROUGH WEDNESDAY AFTERNOON OVER THE WESTERN HALF OF THE
REGION...AND AN EXPANSION OVER THE ENTIRE REGION IS LIKELY FOR
THURSDAY THROUGH SATURDAY.
ISOLATED THUNDERSTORMS CANNOT BE RULED OUT MAINLY IN THE HEAT OF
THE DAY TUESDAY THROUGH SUNDAY. ALTHOUGH A STRAY STRONG STORM IS
POSSIBLE...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY CONCERNS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Johnson
- When
- July 19, 12:50 PM CST to 12:55 PM CST
- Where
- Johnson County, Cypress to 3 mi SE of Cypress
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 37.370, -89.020
Large tree branches and power lines were blown down in and around the community of Cypress. Shingles were blown off a roof and tree limbs were down between Cypress and Belknap.
Hail, Johnson
- When
- July 19, 12:55 PM CST
- Where
- Johnson County, 3 mi SE of Cypress
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.339, -88.981
Thunderstorm Wind, Pulaski
- When
- July 19, 1:00 PM CST
- Where
- Pulaski County, Karnak
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 37.280, -88.970
Trees and power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642245, 642247, 642246.